South Dakota, 2018

Drought in South Dakota, June 5 to 30, 2018

June 5 to 30, 2018 · NWS ABR · 7 events in 7 counties and zones

Rapid drying of the topsoil due to hot temperatures in May along lack of rainfall resulted in severe drought conditions developing in the James Valley in the first week of June. In fact this area received a few dust storms when strong winds moved into the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Rapid drying of the topsoil due to hot temperatures in May along lack of rainfall resulted in severe drought conditions developing in the James Valley in the first week of June. In fact this area received a few dust storms when strong winds moved into the region. Major crop damage occurred mainly to soybeans in the severe drought area as a result of the dust storm and dryness. The James Valley had much above normal temperatures for the month of June averaging 6 to 7 degrees above normal. With the lack of rainfall throughout June, the severe drought expanded some south by the end of the month. Only small portions of Day, Clark, and Hand counties were in severe drought conditions in June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 5, 5:15 AM CST, 45 minutes earlier.

Area forecast discussion, Jun 5, 5:15 AM CST, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
615 AM CDT Tue Jun 5 2018

.SHORT TERM...(Today and Tonight)
Issued at 352 AM CDT Tue Jun 5 2018

The threat of severe thunderstorms late this afternoon through
tonight will be the main forecast challenge.

As of 8Z weak upper level shortwave, along with a surface low
pressure is producing showers and thunderstorms over western and
central North Dakota. These storms should dissipate later this
morning as they encounter a more stable environment. MSAS analysis
shows a cold front draped across the northeastern portion of the
CWA. As upper level ridging slides across the area, the cold front
will lift northward today as a warm front. This CWA should see
mostly sunny skies today with temperatures climbing into the 90s to
near 100 degrees. With 700 mb temps reaching +10 to +14C by 0Z,
not expecting convection for the today period. Upper level trough
crossing the region mainly tonight will usher a surface cold front
through the region. The cold front, along with an increasing LLJ
should be the focus mechanism for showers and thunderstorms
tonight.

Where storms develop and track is a little unclear. Convection could
develop over south central ND late this afternoon where the EML
is the weakest. These storms could track southeastward tonight,
mainly impacting our northeastern CWA. Additional thunderstorms
may develop over the Black Hills later this afternoon. These
storms could track northeastward tonight and impact a good portion
of this CWA. With both scenarios equally plausible, will broad
bush pops a bit more than the previous forecast. The biggest
increase in pops occurred in northeastern SD and western MN.

.LONG TERM...(Wednesday through Monday)
Issued at 352 AM CDT Tue Jun 5 2018

The overall long wave pattern across the CONUS for most of the long
term will feature a ridge over the middle of the country, including
the Northern Plains. Ring of fire activity is expected with this
flow type setup, but timing of any s/w activity will be difficult at
best. A LL boundary/focus will also remain in the general vicinity
of the CWA, thus there will be occasional chances for convection
into the early part of the weekend. However, by Sunday and into
early next week, a pretty stout looking EML is expected to spread
across the Northern Plains, with H7 temps pushing +12C or higher.
Thus, suspect capping may win out and keep conditions mostly dry at
that time. Temperatures at the beginning of the period will be near
normal. However, by late in the weekend and early next week they'll
be on the rise again.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 613 AM CDT Tue Jun 5 2018

VFR skies/vsbys are expected through today. Scattered showers and
thunderstorms are possible tonight at KMBG/KABR/KATY terminals.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SD
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Jun 5, 3:29 AM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
429 AM CDT Tue Jun 5 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
429 AM CDT Tue Jun 5 2018 /329 AM MDT Tue Jun 5 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible tonight, mainly for
locations along the North Dakota, South Dakota border and western
Minnesota. Hail and damaging winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances exist across the area Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM, CDT through tonight.

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Brown

When
June 5, 6:00 AM CST to June 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Drought, Edmunds

When
June 5, 6:00 AM CST to June 30, 11:59 PM CST
Where
Edmunds forecast zone
Reported by
Drought Monitor
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Drought, Faulk

When
June 5, 6:00 AM CST to June 30, 11:59 PM CST
Where
Faulk forecast zone
Reported by
Drought Monitor
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Drought, Hand

When
June 5, 6:00 AM CST to June 30, 11:59 PM CST
Where
Hand forecast zone
Reported by
Drought Monitor
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Drought, Spink

When
June 5, 6:00 AM CST to June 30, 11:59 PM CST
Where
Spink forecast zone
Reported by
Drought Monitor
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

Drought, Clark

When
June 5, 6:00 AM CST to June 30, 11:59 PM CST
Where
Clark forecast zone
Reported by
Drought Monitor
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

Drought, Day

When
June 5, 6:00 AM CST to June 30, 11:59 PM CST
Where
Day forecast zone
Reported by
Drought Monitor
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770854, 770856, 770857, 770858, 770859, 770860, 770861.